High Wind, Red Willow
- When
- March 5, 12:40 PM CST to 12:42 PM CST
- Where
- Red Willow forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 40.176, -100.477 (the zone’s center; the record gives no point)
This began the first of many high wind days for March. The high winds from an upper level low that did reach the ground were very sparse across Red Willow County.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
This began the first of many high wind days for March. The high winds from an upper level low that did reach the ground were very sparse across Red Willow County. The peak wind gust was 61 MPH at McCook.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Mar 5, 11:23 AM CST, 1 hour 17 minutes earlier.
Area Forecast Discussion
National Weather Service Goodland KS
1023 AM MST Mon Mar 5 2018
.SHORT TERM...(Today through Tuesday)
Issued at 1010 AM MST Mon Mar 5 2018
Peak wind gusts observed so far this morning include 60 mph at
Goodland /KGLD/, 66 mph at Burlington /KITR/, and 55 mph at McCook
/KMCK/.
The High Wind Watch for Tuesday has been upgraded to a High Wind
Warning for the entire Tri-State region and the Fire Weather
Watch on Tuesday has been upgraded to a Red Flag Warning for the
entire Tri-State region.
.LONG TERM...(Tuesday night through Sunday)
Issued at 214 AM MST Mon Mar 5 2018
Wednesday/Wednesday night...Warmer and less windy conditions look on
track so made no changes to what the blend gave me.
An upper ridge moves over the Rockies Thursday and flattens out
as it moves east over the Plains Thursday night. Zonal flow aloft
with a weak embedded short wave trough moves over the forecast
area Friday evening and quickly transitions into a more amplified
pattern as a stronger short wave trough moves across the northern
Rockies and emerges over the northern Plains on Saturday ahead of
another ridge that moves over the Rockies and out over the high
plains on Sunday. Surface high pressure moves well east of the
area and is replaced by a deepening lee surface trough Thursday
that ends up moving through the panhandle region Friday evening as
a closed low and across the southern plains ahead of the upper
low to be followed by a large area of surface high pressure diving
south into the high plains on Sunday.
Dry conditions with high temperatures back up in the 60s and 70s
are expected on Thursday and Friday with mainly southwest to
westerly surface flow. Dry conditions are expected to continue
through Saturday and Sunday as highs cool back into the 50s and
lows return to the 20s as cold air advection takes over on the
back side of the low pressure system moving east of the region.
Models are hinting at the possibility of very light precipitation
around Saturday, but with the progressive pattern in place and a
poor establishment of a good moisture fetch into the region, have
kept the mention of any precipitation out of the long term portion
of the forecast.
&&
.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1015 AM MST Mon Mar 5 2018
Aside from locally reduced visibilities that may occur with
blowing dust during the afternoon, VFR conditions and clear skies
will rule through the TAF period. Strong NW winds will be the
primary aviation concern. Expect NW winds sustained at 30-35
knots sustained with frequent gusts to 45 knots and occasional
gusts as high as 50-55 knots through this afternoon. Winds will
decrease to 20-25 knots with gusts to 30-35 knots AOA sunset,
further decreasing to 15-20 knots with gusts to 25-30 knots within
a few hours after sunset. Winds will remain relatively light at
10-20 knots overnight. Expect NW winds to abruptly strengthen
several hours after sunrise Tuesday morning (~15Z), with a
magnitude similar to today e.g. 30-40 knots sustained with gusts
as high as 50-55 knots.
&&
.FIRE WEATHER...
Issued at 1015 AM MST Mon Mar 5 2018
Extremely dangerous fire weather conditions will persist through
Tuesday. The Fire Weather Watch on Tuesday has been upgraded to a
Red Flag Warning for the entire Tri-State region. All outdoor
burning should be avoided today and Tuesday.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...High Wind Warning until 5 PM MST /6 PM CST/ this afternoon for
KSZ001>004-013>016-027>029-041-042.
High Wind Warning from 6 AM MST /7 AM CST/ to 5 PM MST /6 PM
CST/ Tuesday for KSZ001>004-013>016-027>029-041-042.
Red Flag Warning until 7 PM MST /8 PM CST/ this evening for
KSZ001>004-013>016-027>029-041-042.
Red Flag Warning from 11 AM MST /noon CST/ to 5 PM MST /6 PM
CST/ Tuesday for KSZ001>004-013>016-027>029-041-042.
CO...High Wind Warning until 5 PM MST this afternoon for COZ090>092.
High Wind Warning from 6 AM to 5 PM MST Tuesday for COZ090>092.
Red Flag Warning until 7 PM MST this evening for COZ252>254.
Red Flag Warning from 11 AM to 5 PM MST Tuesday for COZ252>254.
NE...High Wind Warning until 5 PM MST /6 PM CST/ this afternoon for
NEZ079>081.
High Wind Warning from 6 AM MST /7 AM CST/ to 5 PM MST /6 PM
CST/ Tuesday for NEZ079>081.
Red Flag Warning until 7 PM MST /8 PM CST/ this evening for
NEZ079>081.
Red Flag Warning from 11 AM MST /noon CST/ to 5 PM MST /6 PM
CST/ Tuesday for NEZ079>081.
&&
SHORT TERM...VINCENT
LONG TERM...BULLER/LOCKHART
AVIATION...VINCENT
FIRE WEATHER...VINCENTHazardous Weather Outlook National Weather Service Goodland KS 1003 AM MST Mon Mar 5 2018 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-061715- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 1003 AM MST Mon Mar 5 2018 /1103 AM CST Mon Mar 5 2018/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...TODAY AND TONIGHT... A High Wind Warning and a Red Flag Warning remain in effect for the entire Tri-State region today. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY... A High Wind Warning and a Red Flag Warning are in effect for the entire Tri-State region on Tuesday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be required.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
849 AM MST MON MAR 5 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0843 AM NON-TSTM WND GST GOODLAND 39.37N 101.70W
03/05/2018 M59 MPH SHERMAN KS ASOS
KGLD REPORTED A PEAK WIND GUST OF 51 KNOTS
OR 59 MPH AT 843 AM MST.
&&
VINCENTPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
947 AM MST MON MAR 5 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0853 AM NON-TSTM WND GST GOODLAND 39.37N 101.70W
03/05/2018 M60 MPH SHERMAN KS ASOS
KGLD REPORTED A SUSTAINED WIND OF 40
KNOTS...46 MPH AND A PEAK WIND GUST OF 52
KNOTS...60 MPH AT 853 AM MST.
&&
VINCENTPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
959 AM MST MON MAR 5 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0901 AM NON-TSTM WND GST BURLINGTON CO AIRPORT 39.24N 102.29W
03/05/2018 M66 MPH KIT CARSON CO ASOS
KITR REPORTED A PEAK WIND GUST OF 57 KNOTS,
66 MPH, AT 901 AM MST.
&&
VINCENTPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1001 AM MST MON MAR 5 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0911 AM NON-TSTM WND GST MCCOOK AIRPORT 40.21N 100.59W
03/05/2018 M55 MPH RED WILLOW NE ASOS
ASOS STATION MCK, MCCOOK AIRPORT.
&&
VINCENTPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1059 AM MST MON MAR 5 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1028 AM NON-TSTM WND GST MCCOOK AIRPORT 40.21N 100.59W
03/05/2018 M61 MPH RED WILLOW NE ASOS
ASOS STATION MCK, MCCOOK AIRPORT. TIME IS
LISTED IN MST.
&&
VINCENTThe national radar mosaic for the moment the first event began.
2 high wind. Local standard time, as filed.
Wind gusts up to 59 mph were reported by Dundy County High School in Benkelman.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2018Every state in 2018This day in weather historyWarnings in Nebraska, March 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 744536, 765463.